On January 31, 2014, the U.S. Food and Drug Administration (FDA) announced that it will be reviewing the safety of testosterone therapy treatments such as AndroGel. The announcement came after the publication of two separate large-scale studies that linked testosterone replacement products to an increased risk of life-threatening cardiovascular side effects such as heart attack, stroke, deep vein thrombosis, pulmonary embolism, coronary artery disease, and death.
The first study was intended to determine if testosterone treatment improves the health of older men. The study was discontinued after researchers found a 30 percent increase in heart attacks, strokes, and deaths in participants undergoing testosterone replacement therapy. (JAMA, November 2013)
The second study included more than 55,000 men with low testosterone. Study participants over the age of 65 had double the risk of heart attack during the first three months of testosterone treatment. Younger men with existing cardiac conditions also had an increased risk of heart attack and stroke. (PLOS ONE, January 2014)
If you are using a testosterone replacement product, you may have an increased heart attack risk. If you are taking AndroGel, Testim, Axiron, Fortesta, Androderm, Bio-T-Gel, Delatestryl, Striant, Depo-Testosterone, Testopel, or another testosterone product, it is important that you know the signs and symptoms of a heart attack.
Classic Heart Attack Symptoms
- Chest pain
- Chest pressure
- Chest discomfort
These are the classic signs of heart attack, but ten percent of men do not experience these symptoms. Other signs of heart attack include:
- Upset stomach
- Pain or discomfort in one or two arms
- Jaw pain
- Neck or back pain
- Shortness of breath
Suspect a heart attack if you experience any of these symptoms while using testosterone replacement drugs. Go to the emergency room or call 911. Immediate treatment could save your life.
Do you know someone who is undergoing treatment for low T? Share this article. You could save a life.